Texas, 2007Flash Flood in Texas, August 30, 2007
August 30, 2007 · NWS MAF · 1 event in 1 county or zone
As weak frontal boundary dropped southeastward across west Texas, southeast flow brought in abundant moisture. This led to heavy rainfall over Ector County and instances of flooding.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
As weak frontal boundary dropped southeastward across west Texas, southeast flow brought in abundant moisture. This led to heavy rainfall over Ector County and instances of flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Aug 30, 1:27 PM CST, 7 hours 3 minutes earlier.
Area forecast discussion, Aug 30, 1:27 PM CST, 7 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
227 PM CDT THU AUG 30 2007
.DISCUSSION...
AN UPPER LEVEL RIDGE REMAINED CENTERED OVER ARIZONA THIS AFTERNOON.
MEANWHILE...A WEAK FRONTAL BOUNDARY WAS SITUATED FROM NEAR THE
GUADALUPE MOUNTAINS...SOUTHEASTWARD TO NEAR FORT STOCKTON EARLY THIS
AFTERNOON. WIDELY SCATTERED SHOWERS AND THUNDERSTORMS HAD DEVELOPED
OVER PORTIONS OF SOUTHEASTERN NEW MEXICO AND THE NORTHERN PERMIAN
BASIN...IN THE VICINITY OF A WEAK SHORTWAVE TROUGH MOVING SOUTHWARD
ON THE EASTERN FRINGE OF THE UPPER RIDGE. ADDITIONAL SHOWERS AND
STORMS WERE DEVELOPING IN THE VICINITY OF THE DAVIS AND GLASS
MOUNTAINS DUE TO HEATING OF THE HIGHER TERRAIN...AMPLE LOW LEVEL
MOISTURE OVER THESE AREAS AND THE LACK OF A SIGNIFICANT CAP.
EXPECT SHOWERS AND STORMS TO CONTINUE TO DEVELOP...AND BECOME
SCATTERED IN COVERAGE OVER THE NORTHERN HALF OR SO OF THE CWA
THROUGH THE AFTERNOON. MORE WIDELY SCATTERED SHOWERS AND STORMS
WILL DEVELOP OVER THE HIGHER TERRAIN INTO THIS EVENING.
INSTABILITY WAS TURNING OUT TO BE A LITTLE HIGHER THAN INITIALLY
THOUGHT...BUT SHEAR WAS STILL ONLY 10 TO 15 KT CWAWIDE.
THEREFORE...NOT EXPECTING ANY SEVERE STORMS THIS AFTERNOON OR
EVENING. THE STRONGEST STORMS WILL PRODUCE GUSTY WINDS..FREQUENT
LIGHTNING STRIKES AND LOCALLY HEAVY RAINFALL.
THINK SHOWERS AND STORMS WILL INCREASE IN COVERAGE OVER THE SOUTHERN
HALF OF THE CWA THIS EVENING AND OVERNIGHT AS THE FRONTAL
BOUNDARY...AND MID LEVEL SUPPORT...SHIFT SOUTH/SOUTHWESTWARD. CLOUD
COVER WILL BECOME MORE WIDESPREAD OVERNIGHT...AND THERE IS A DEARTH
OF COOLING BEHIND THE BOUNDARY. THEREFORE...WILL LIKELY GO WITH A
PERSISTENT OR SLIGHTLY ABOVE FORECAST FOR MIN TEMPERATURES.
BEST PRECIPITATION CHANCES (CHANCE) SHOULD SHIFT SOUTH AND WEST
OF THE PECOS RIVER FRIDAY...AND FAVOR THE MOUNTAINS AND BIG BEND
AND LOWER TRANS PECOS REGION WITH THE HIGHEST POPS CLOSEST TO THE
LINGERING INSTABILITY (WITH THE FORMER COLD FRONT) AND HELP FROM
THE HIGHER TERRAIN.
AFTER FRIDAY THE MEDIUM RANGE GUIDANCE IS IN GENERAL AGREEMENT
WITH THE WESTWARD MOVING UPPER LEVEL STORM SYSTEM IN TEXAS...
THOUGH THE 12Z THURSDAY NAM IS AN OUTLIER WITH A QUICKER WESTWARD
MOVEMENT. MOST IF NOT ALL OF THE FORECAST AREA SHOULD BE ON THE
DRIER SUBSIDENT SIDE OF THE SYSTEM SATURDAY AND SUNDAY WITH BEST
POPS (SLIGHT CHANCE) ACROSS THE EASTERN PERMIAN BASIN AND THE LOWER
TRANS PECOS REGION OF WEST TEXAS. PRECIPITATION CHANCES SHOULD
INCREASE AND MOVE WESTWARD MONDAY AND TUESDAY AS THE UPPER LOW
MOVES INTO THE COUNTY WARNING AREA. THE ECMWF IS SLIGHTLY FURTHER
WEST WITH ITS TRACK THEN THE GFS BEFORE IT GETS KICKED EAST BY A
NORTHERN STREAM TROUGH WEDNESDAY AND THURSDAY. THIS NORTHERN STREAM
TROUGH MAY PUSH A COLD FRONT INTO THE AREA BY THURSDAY BUT WILL NOT
MAKE SIGNIFICANT CHANGES TO GOING FORECAST THIS FAR OUT.
&&
.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX 67 85 64 86 / 30 20 10 10
CARLSBAD NM 66 89 64 91 / 30 30 20 10
DRYDEN TX 71 88 70 86 / 40 40 20 20
FORT STOCKTON TX 67 86 66 87 / 40 30 20 10
GUADALUPE PASS TX 63 82 64 86 / 30 30 20 10
HOBBS NM 66 86 64 89 / 30 20 10 10
MARFA TX 59 80 56 82 / 40 40 20 10
MIDLAND INTL AIRPORT TX 67 86 65 87 / 30 20 10 10
ODESSA TX 69 87 66 87 / 30 20 10 10
WINK TX 69 93 69 93 / 30 30 10 10
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.
&&
67/12
Hazardous weather outlook, Aug 30, 1:51 PM CST, 6 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
251 PM CDT THU AUG 30 2007
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-312000-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
251 PM CDT THU AUG 30 2007 /151 PM MDT THU AUG 30 2007/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.
.DAY ONE...THIS AFTERNOON AND TONIGHT
GUSTY WINDS...FREQUENT CLOUD TO GROUND LIGHTNING AND LOCALLY HEAVY
RAINFALL WILL RESULT FROM THE STRONGER STORMS THAT DEVELOP THIS
AFTERNOON AND EVENING. SHOWERS AND STORMS WILL PERSIST OVERNIGHT...
BUT SEVERE STORMS ARE NOT EXPECTED.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND
In the hours before
Special weather statement, Aug 30, 3:42 PM CST, 4 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
442 PM CDT THU AUG 30 2007
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-310130-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-
REEVES COUNTY AND UPPER TRANS PECOS-LOVING-WINKLER-ECTOR-MIDLAND-
GLASSCOCK-WARD-CRANE-UPTON-REAGAN-DAVIS/APACHE MOUNTAINS AREA-
PECOS-PRESIDIO VALLEY-MARFA PLATEAU-BIG BEND AREA-TERRELL-
GUADALUPE MOUNTAINS-
INCLUDING THE CITIES OF...QUEEN...ARTESIA...CARLSBAD...
CARLSBAD CAVERNS NP...TATUM...HOBBS...LOVINGTON...EUNICE...JAL...
SEMINOLE...LAMESA...GAIL...SNYDER...ANDREWS...STANTON...
BIG SPRING...COLORADO CITY...VAN HORN...PECOS...MENTONE...
RED BLUFF LAKE...KERMIT...ODESSA...MIDLAND...GARDEN CITY...
MONAHANS...CRANE...MCCAMEY...RANKIN...BIG LAKE...ALPINE...
FORT STOCKTON...PRESIDIO...MARFA...BIG BEND NP...MARATHON...
SANDERSON...GUADALUPE MOUNTAINS NP...PINE SPRINGS
442 PM CDT THU AUG 30 2007 /342 PM MDT THU AUG 30 2007/
...TROPICAL FUNNEL CLOUDS ARE POSSIBLE THROUGH EARLY EVENING...
THE NATIONAL WEATHER SERVICE IN MIDLAND HAS RECEIVED A REPORT OF
A TROPICAL FUNNEL CLOUD NEAR CARLSBAD IN EDDY COUNTY NEW MEXICO.
AT 430 PM CDT OR 330 PM MDT...DOPPLER RADAR INDICATED SHOWERS AND
THUNDERSTORMS ACROSS MUCH OF SOUTHEASTERN NEW MEXICO AND WEST
TEXAS. THESE SHOWERS AND STORMS ARE EXPECTED TO BECOME MORE
WIDESPREAD THROUGH THE EVENING.
THE AIRMASS ACROSS THE REGION IS MOIST AND SOMEWHAT UNSTABLE.
BECAUSE THE AIRMASS IS SO MOIST...TROPICAL FUNNEL CLOUDS MAY
DEVELOP UNDERNEATH A STORM INTO THE MID EVENING HOURS.
TYPICALLY...TROPICAL FUNNELS ARE SHORT-LIVED AND RARELY LAST
LONGER THAN TEN MINUTES. THEY ARE ALSO SMALL AND GROW TO PERHAPS
TEN OR TWENTY YARDS IN DIAMETER. ON RARE OCCASIONS...THESE FUNNEL
CLOUDS DO TOUCH THE GROUND AND BRIEFLY BECOME TORNADOES. WIND
SPEEDS ASSOCIATED WITH TROPICAL FUNNEL CLOUDS ARE GENERALLY UNDER
60 MPH...AND CAN DAMAGE LIGHTWEIGHT STRUCTURES SUCH AS CARPORTS
AND AWNINGS. SINCE THESE TROPICAL FUNNELS ARE BRIEF...SMALL...AND
RELATIVELY WEAK...THEY ARE VIRTUALLY IMPOSSIBLE TO DETECT WITH
DOPPLER RADAR. TAKE COVER IF A TROPICAL FUNNEL APPROACHES YOUR
AREA.
STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL TELEVISION OR RADIO
STATIONS...OR YOUR CABLE TELEVISION PROVIDER FOR THE LATEST
WEATHER INFORMATION.
Special weather statement, Aug 30, 5:39 PM CST, 2 hours 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
639 PM CDT THU AUG 30 2007
TXZ061-310045-
ECTOR-
639 PM CDT THU AUG 30 2007
...SIGNIFICANT WEATHER ALERT...
THIS SIGNIFICANT WEATHER ALERT IS FOR SOUTHWESTERN ECTOR COUNTY.
STRONG THUNDERSTORMS WERE LOCATED 6 MILES SOUTHEAST OF NOTREES AND 7
MILES SOUTHEAST OF PENWELL AT 639 PM CDT...MOVING WEST AT 10 MPH.
SEVERE WEATHER IS NOT EXPECTED AND NO WARNINGS ARE ANTICIPATED AT
THIS TIME.
WIND GUSTS TO 50 MPH...HAIL TO THE SIZE OF MARBLES...HEAVY RAIN...
AND DEADLY LIGHTNING ARE POSSIBLE.
PERSONS IN THE PATHS OF THESE STORMS SHOULD BE PREPARED TO TAKE
COVER.
Flash Flood, Ector
- When
- August 30, 8:30 PM CST to 11:30 PM CST
- Where
- Ector County, West Odessa
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 31.830, -102.500
One foot of water covered a four hundred foot section of road near the intersection of South Knox Avenue and West Edna Street.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds and Lightning Strike in Mississippi, August 30 to 31, 2007$303,000 · 50 kt wind · 3 events
- Flash Flooding and Hail in Oregon, August 30, 2007$100,000 · 1 in hail · 6 events
- Lightning Strike in Alabama, August 30, 2007$65,000 · 1 event
- Hail and Damaging Wind in New York, August 30, 2007$30,000 · 2.75 in hail · 4 events
- Lightning Strikes in Georgia, August 30 to 31, 2007$30,000 · 2 events
- Hail and Damaging Winds in Maine, August 30, 20072 in hail · 19 events
- Lightning Strikes in California, August 30 to 31, 2007$18,000 · 2 events
- Hail and Damaging Wind in South Carolina, August 30, 20071 injured · $500 · 50 kt wind · 3 events
- Dust Storm and Damaging Wind in Nevada, August 30, 20071 injured · 54 kt wind · 3 events
- Hail and Damaging Winds in Pennsylvania, August 30, 200750 kt wind · 10 events
- Hail and Damaging Wind in New Hampshire, August 30, 20071 in hail · 8 events
- Excessive Heat in California, August 30 to 31, 20077 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 53215.